Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 16, NWS Great Falls, MT

March 19, 2012

NWS Great Falls, MT issued this high wind watch at Mar 19, 2012, 3:56 AM MDT. It took effect at Mar 20, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2012, 3:56 AM MDT (09:56 UTC)
In effect from
Mar 20, 2012, 12:00 AM MDT
Expired
Mar 19, 2012, 2:22 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS75 KTFX 190956
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 AM MDT MON MAR 19 2012



MTZ009-010-048-192200-
/O.NEW.KTFX.HW.A.0016.120320T0600Z-120321T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
356 AM MDT MON MAR 19 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING. 


* TIMING AND MAIN IMPACT: WEST WINDS WILL STRENGTHEN LATE MONDAY
  NIGHT AND BECOME VERY STRONG TUESDAY MORNING. WINDS WILL WEAKEN
  TUESDAY EVENING.

* WINDS: SUSTAINED WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH.

* OTHER IMPACTS: TRAVEL THROUGH MOUNTAIN PASSES COULD BE DIFFICULT
  DUE TO CROSS WINDS AND LOCALLY BLOWING SNOW. 

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
860 
WWUS75 KTFX 192022
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT MON MAR 19 2012

MTZ009-010-048-200830-
/O.UPG.KTFX.HW.A.0016.120320T0600Z-120321T0600Z/
/O.NEW.KTFX.HW.W.0019.120320T0600Z-120321T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
222 PM MDT MON MAR 19 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MDT TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT TUESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL STRENGTHEN LATE MONDAY 
  NIGHT AND BECOME VERY STRONG TUESDAY MORNING. WINDS WILL 
  WEAKEN TUESDAY EVENING. 

* WINDS: SUSTAINED WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH.

* OTHER IMPACTS: TRAVEL THROUGH MOUNTAIN PASSES WILL BE DIFFICULT DUE
  TO CROSS WINDS AND LOCALLY BLOWING SNOW.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 18, 11:00 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 18, 11:00 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT SUN MAR 18 2012

UPDATE TO AVIATION

.UPDATE...
LATEST ANALYSIS SHOWS VERY DEEP AND VERY MOIST UPPER LEVEL TROF
CONTINUING TO MAKE SLOW EASTWARD PROGRESS OVER THE WESTERN STATES.
EXTENSIVE MOISTURE PLUME AHEAD OF THE TROF AXIS COVERS LARGE PORTION
OF MT...WITH ADDITIONAL MOISTURE IN WY/ID THAT WILL MOVE NORTHWARD
TONIGHT AND BE PART OF THE SNOW OUR REGION WILL SEE OVERNIGHT AND
TOMORROW.  PRECIPITATION HAS TAPERED OFF FOR THE TIME BEING ACROSS
MUCH OF CENTRAL AND NORTH CENTRAL MT AS FIRST OF WAVE OF RAIN/SNOW
IS NOW IN HILL/BLAINE COUNTIES...AND SHOULD EXIT INTO CANADA IN THE
NEXT HOUR OR SO.  GIVEN THE WIDESPREAD CLOUD COVER...EXPECT
OVERNIGHT LOWS TO DROP ONLY INTO THE MID-UPPER 20S ACROSS THE
REGION...PERFECT FOR SNOW TO DEVELOP AS THE NEXT WAVE OF MOISTURE
COMES NORTHWARD.  SNOW AMOUNTS REMAIN A BIT TRICKY AS THE WARM
GROUND TEMPS WILL MELT SOME OF THE SNOW AS IT FALLS BUT EXPECT MOST
LOCATIONS TO SEE A FEW INCHES COVERING THE GROUND BY MORNING. ALL
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT
WITH NO CHANGES AT THIS TIME.
WARANAUSKAS

&&

.DISCUSSION...
TONIGHT THROUGH TUESDAY...A MAJOR LATE SEASON WINTER STORM IS
RAPIDLY DEVELOPING OVER SOUTHWEST MONTANA THIS AFTERNOON. THIS
STORM SYSTEM WILL MOVE NORTHWARD THIS EVENING...AND SNOW WILL
OVERSPREAD THE REMAINDER OF SOUTHWEST AND CENTRAL MONTANA BY
MIDNIGHT. THE SNOW SHOULD MOVE INTO THE HAVRE AND HARLEM AREAS
SHORTLY AFTER MIDNIGHT. THE SNOW WILL BE HEAVY AT TIMES...WITH
SNOWFALL RATES UP TO 2 INCHES PER HOUR AT TIMES. AS THE MAIN AREA
OF LOW PRESSURE MOVES NORTHWARD INTO EASTERN MONTANA ON
MONDAY...EXPECT STRONG NORTHWEST WINDS TO DEVELOP IN THE HAVRE AND
LEWISTOWN AREAS...CREATING NEAR BLIZZARD CONDITIONS ON MONDAY.
SOME POWER OUTAGES ARE POSSIBLE WITH THE WET SNOW...AND THIS STORM
WILL CAUSE STRESS ON YOUNG LIVESTOCK. EXPECT THE SNOW TO GRADUALLY
TAPPER OFF FROM SOUTH TO NORTH ON MONDAY...WITH THE SNOW EXITING
THE HAVRE REGION BY LATE MONDAY EVENING. (NOTE...THERE MAY BE SOME
RAIN WHEN THE PRECIP BEGINS THIS EVENING...BUT IT WILL QUICKLY
CHANGE TO SNOW.) ALSO...SOME FORECAST MODELS ARE PREDICTING OVER A
FOOT OF SNOW AT THE LOWER ELEVATIONS FOR BOTH THE LEWISTOWN AND
HAVRE AREAS ON MONDAY...THIS IS BEING MONITORED CLOSELY...AND SOME
ADJUSTMENTS ON SNOWFALL FORECASTS ARE POSSIBLE LATER THIS EVENING OR
TOMORROW MORNING. FOR TUESDAY...EXPECT A STRONG WESTERLY FLOW TO
DEVELOP ALOFT...THUS HIGH WINDS ARE POSSIBLE TUESDAY AFTERNOON ALONG
THE FRONT RANGE OF THE ROCKIES AND ADJACENT PLAINS. HIGH WIND
HIGHLIGHTS ARE POSSIBLE FOR THIS EVENT. ALSO...SCATTERED RAIN/SNOW
SHOWERS WILL BE POSSIBLE...BUT MAINLY OVER THE WESTERN MOUNTAINS. IN
TERMS OF TEMPERATURES...EXPECT SEASONABLE TEMPERATURES TONIGHT...BUT
MUCH BELOW NORMAL TEMPERATURES ON MONDAY BECAUSE OF THE PRECIP.
OVERNIGHT LOWS ON MONDAY NIGHT WILL BE TRICKY...AS LIGHT WINDS AND
CLEARING SKIES IN THE EVENING WILL ALLOW FOR QUICKLY FALLING
TEMPERATURES. ON TUESDAY...WEST WINDS INCREASE...SO EXPECT MILDER
AIR TO QUICKLY MOVE BACK INTO THE REGION BY LATE IN THE DAY. BRUSDA

TUESDAY NIGHT THROUGH SUNDAY...WESTERLY FLOW ALOFT WITH INCREASING
PACIFIC MOISTURE IS EXPECTED BEGINNING ON TUESDAY NIGHT. FORECAST
PERIOD STILL HAS A FAIR AMOUNT OF UNCERTAINTY AS NEXT PACIFIC TROUGH
MOVES INTO THE PACIFIC NORTHWEST AND THEN THE NORTHERN ROCKIES BY
WEDNESDAY. HAVE RAISED POPS ON WEDNESDAY IN THE HIGHER ELEVATIONS
ALONG THE CONTINENTAL DIVIDE IN ANTICIPATION OF THE INCREASED
MOISTURE. BOTH THE GFS AND ECMWF INDICATE SHORTWAVE ENERGY AND
INCREASED MOISTURE ALONG THE HI-LINE WEDNESDAY NIGHT INTO THURSDAY
WITH THE ECMWF BEING THE WETTER SOLUTION. AS THE TROUGH BECOMES
BETTER ESTABLISHED OVER THE NORTHERN ROCKIES ON THURSDAY...A WEAK
SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA INCREASING
PRECIP CHANCES OVER THE PLAINS. AM LEANING MORE TOWARDS THE DRIER
GFS SOLUTION FOR NOW BUT HAVE INCREASED POPS OVER CENTRAL MONTANA TO
SLIGHT CHANCE IN THE PLAINS AND CHANCE IN THE MOUNTAINS. WITH HIGHS
IN THE 50S...ANTICIPATE ANY PRECIPITATION TO BE RAIN WITH SNOW IN
THE MOUNTAINS...HOWEVER SOME SNOW SHOWERS ARE POSSIBLE DURING THE
OVERNIGHT PERIOD ON WEDNESDAY NIGHT ALONG THE FRONT RANGE OF THE
ROCKIES. DRIER CONDITIONS WILL RETURN BY FRIDAY WITH LOWER
CONFIDENCE REGARDING NEXT SATURDAY AND SUNDAY AS FORECAST MODELS
HAVE DIVERGING SOLUTIONS. MLV

&&

.AVIATION...
UPDATED 0500Z.
THE MAIN MESSAGE CONTINUES TO BE THAT MOUNTAIN OBSCURATION WITH IFR
OR LOWER CONDITIONS IN SNOW WILL OVERSPREAD THE AREA FROM THE
SOUTHWEST OVERNIGHT AS A STRONG WEATHER SYSTEM MOVES INTO THE AREA.
NORTHWESTERLY WINDS WILL ALSO INCREASE OVERNIGHT AND BECOME
ESPECIALLY STRONG ACROSS THE EASTERN PORTION OF THE AREA (KHVR KLWT)
AFTER 09Z...WITH POTENTIAL GUSTS IN THE 30 TO 40 KT RANGE REDUCING
CONDITIONS TO LIFR OR LESS IN BLOWING SNOW. CONDITIONS WILL SLOWLY
IMPROVE FROM THE WEST AFTER 15Z AS THE SYSTEM EXITS THE AREA AND
WINDS SHIFT MORE WESTERLY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  35  17  47 /  90  90   0  10
CTB  23  33  15  45 /  80  90  10  10
HLN  30  34  19  47 /  90  90  10  10
BZN  28  32  14  45 / 100  90  20  10
WEY  21  22  -6  30 / 100  70  40  40
DLN  27  32  14  43 / 100  80  10  20
HVR  31  36  15  48 /  90  90  20  10
LWT  28  28  14  43 /  90 100  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
MONDAY FOR ELEVATIONS BELOW 6000 FEET FOR BROADWATER...CENTRAL
AND SOUTHERN LEWIS AND CLARK...JEFFERSON.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT MONDAY
FOR ELEVATIONS ABOVE 6000 FEET FOR BROADWATER...CENTRAL AND
SOUTHERN LEWIS AND CLARK...JEFFERSON.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
MONDAY EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

WINTER STORM WARNING UNTIL NOON MDT MONDAY BEAVERHEAD.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY
CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER.

WINTER WEATHER ADVISORY UNTIL NOON MDT MONDAY FOR ELEVATIONS
BELOW 6000 FEET FOR GALLATIN...MADISON.

WINTER STORM WARNING UNTIL NOON MDT MONDAY FOR ELEVATIONS ABOVE
6000 FEET FOR GALLATIN...MADISON.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
MONDAY NIGHT BLAINE...HILL.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 18, 1:13 PM MDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
113 PM MDT SUN MAR 18 2012

MTZ008-011-013>015-044-045-047-050>055-191200-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
113 PM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES
DUE TO SNOW ARE GREATLY APPRECIATED.

MTZ009-010-012-046-048-049-191200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
113 PM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH MONDAY.

THERE IS THE POTENTIAL FOR STRONG WINDS OVER THE ROCKY MOUNTAIN
FRONT AND THE ADJACENT PLAINS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES
DUE TO SNOW ARE GREATLY APPRECIATED.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:59 AM MDTBlizzard WarningTFX10 hr
Mar 19, 2:22 PM MDTHigh Wind WarningTFX40 hr
Mar 19, 2:38 PM MDTWinter Weather AdvisoryTFX41 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.